Colorado, 2007Flash Flood in Colorado, July 21, 2007
July 21, 2007 · NWS GJT · 1 event in 1 county or zone
Heavy rainfall concentrated just north of the La Plata and San Juan County line produced a massive flow of water, rock, and mud which flowed across the Durango to Silverton Narrow Gage Railroad tracks and into the Animas River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall concentrated just north of the La Plata and San Juan County line produced a massive flow of water, rock, and mud which flowed across the Durango to Silverton Narrow Gage Railroad tracks and into the Animas River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 21, 1:35 PM MST, 8 hours 25 minutes earlier.
Area forecast discussion, Jul 21, 1:35 PM MST, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
235 PM MDT SAT JUL 21 2007
.SHORT TERM (TONIGHT THROUGH MONDAY)...
LITTLE CHANGE IN THE GOING FORECAST AS MOISTURE CONTINUES TO CYCLE
AROUND THE PERSISTENT UPPER LEVEL RIDGE CENTERED OVER WYOMING.
EXPECT A CONTINUATION OF THE DIURNALLY DRIVEN SHOWERS AND
THUNDERSTORMS OVER THE FORECAST AREA THROUGH MONDAY. WITH THE
CENTER OF THE RIDGE IMPACTING OUR AREA...WINDS ALOFT REMAIN FAIRLY
LIGHT. AS A RESULT...STORM MOTION WILL REMAIN SLOW...SO POTENTIAL
FOR HEAVY RAINFALL WILL CONTINUE...ESPECIALLY WITH PRECIPITABLE
WATER VALUES HOLDING OVER ONE INCH. TEMPERATURES WILL REMAIN AT OR
SLIGHTLY ABOVE SEASONAL NORMS THROUGH THE PERIOD.
.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
SEE NO END TO THE WET SUMMERTIME PATTERN THAT HAS SET UP DURING THE
SECOND HALF OF JULY. THE HIGH PRESSURE RIDGE WILL CONTINUE TO
DOMINATE THE REGION WITH JUST A LITTLE SHIFTING IN POSITION THROUGH
THE PERIOD. THE FORECAST AREA WILL CONTINUE TO SEE SCATTERED SHOWERS
AND THUNDERSTORMS DEVELOPING EACH AFTERNOON AND EVENING...MAINLY OVER
THE HIGHER TERRAIN AND THE SOUTH. HARD TO IMPROVE ON THE PREVIOUS
FORECAST IN THIS PERSISTENT PATTERN. AT TIMES WE CAN EXPECT TO SEE
DISTURBANCES AND BOUNDARIES THAT WILL ENHANCE THE CONVECTION...BUT
TIMING IMPOSSIBLE DURING THE LONG TERM. SO WILL KEEP THE BROAD BRUSH
FORECAST FOR MAINLY DIURNAL ACTIVITY. TEMPS WILL GENERALLY BE AROUND
NORMAL THROUGH THIS PERIOD.
&&
.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED THROUGH
MONDAY...MAINLY DURING AFTERNOON AND EVENING HOURS. ALTHOUGH VFR
CONDITIONS ARE EXPECTED TO PREVAIL...SOME STORMS WILL LIKELY PRODUCE
MOUNTAIN OBSCURATIONS AND LOCAL MVFR CONDITIONS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
SHORT TERM...JDC
LONG TERM...EH
AVIATION...JDC
Hazardous weather outlook, Jul 21, 2:16 AM MST, 19 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
316 AM MDT SAT JUL 21 2007
COZ001>014-017>023-UTZ022>025-027>029-221000-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
316 AM MDT SAT JUL 21 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS WILL INCREASE TO SCATTERED
THUNDERSTORMS MAINLY OVER THE HIGHER TERRAIN BY THIS AFTERNOON.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE SAN JUAN
MOUNTAINS THIS AFTERNOON AND EVENING. IN ADDITION TO CLOUD TO GROUND
LIGHTNING...MANY OF THESE STORMS WILL PRODUCE GUSTY WINDS UP TO 35
MPH...AND SOME STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND SMALL HAIL.
ISOLATE SHOWERS AND THUNDERSTORMS WILL LIKELY PERSIST AFTER
MIDNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED MONDAY THROUGH FRIDAY. LIGHTNING AND GUSTY
WINDS WILL BE COMMON WITH THE STORMS. A FEW OF THESE STORMS WILL
GENERATE LOCALLY HEAVY RAIN SHOWERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...ALTHOUGH
REPORTS TO THE NATIONAL WEATHER SERVICE OF HEAVY RAIN...HAIL...AND
ANY WEATHER RELATED DAMAGE WOULD BE GREATLY APPRECIATED.
CUOCO
Flash Flood, San Juan
- When
- July 21, 10:00 PM MST to 11:00 PM MST
- Where
- San Juan County, 11 mi S of Silverton
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.661, -107.670
Heavy convective rainfall concentrated just north of the La Plata and San Juan County line produced a massive flow of water, rock, and mud which traveled across the Durango to Silverton Narrow Gage Railroad track and dammed up the Animas River about one mile north of Needleton. Initially, the entire river channel was dammed. The river bed at that location was raised 8 feet on the east side of the channel and remained blocked on the west side of the channel. The debris flow covered about 250 feet of railroad track. The peak depth of debris on the railroad track was measured at close to 45 feet. The railroad track did not sustain significant damage, because the lowest several feet of debris on the track consisted primarily of mud. On top of the mud was a lot of rock material with some trees mixed in it.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, July 21 to 22, 2007$2.6 million · EF2 · 18 events
- Tornado and Hail in Florida, July 21, 2007$15 million · EF0 · 8 events
- Tornado and Hail in Florida, July 21, 2007$1.5 million · EF0 · 6 events
- Flash Flood in Colorado, July 21, 2007$1.0 million · 1 event
- Flash Flooding and Damaging Winds in Arizona, July 21, 2007$235,000 · 61 kt wind · 6 events
- Flash Flooding and Damaging Wind in Arizona, July 21, 2007$70,000 · 60 kt wind · 4 events
- Wildfire and Hail in Florida, July 21, 20071 in hail · 19 events
- Hail and Damaging Winds in Georgia, July 21, 20071.75 in hail · 16 events
- Flash Flooding and Flooding in Texas, July 21 to 24, 200713 events
- Hail and Damaging Winds in Florida, July 21, 20071 in hail · 13 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 21, 20074 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 21, 20073 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52040.